ibh-symbol
PublicationsSubstance Abuse

Intravenous use of illicit buprenorphine naloxone to reverse an acute heroin overdose

Based on a recent study, our team has published an article in “Journal of Opioid Management” titled, “Intravenous use of illicit buprenorphine naloxone to reverse an acute heroin overdose.” To access the full text, click here.

Abstract

A case of heroin overdose reversed through the intravenous (IV) administration of a crushed sublingual tablet of buprenorphine/naloxone (Suboxone®) by a lay responder is described. Although the sublingual administration of buprenorphine/naloxone to reverse an overdose has been reported elsewhere, this is the first report of IV administration. Healthcare professionals should be aware that injection drug users may respond to an opioid overdose by injecting buprenorphine/naloxone and should consequently counsel all opioid-using patients on the proper response to an overdose. Physicians should also consider prescribing naloxone to at-risk patients. The work of community-based naloxone distribution programs should be expanded.

Keywords: buprenorphine/naloxone, Suboxone, overdose, opioid overdose, opiate overdose, naloxone, lay responder, injection drug users
To obtain the full text, click here.